Alert archive / Idaho / Wind Advisories in 2023
Wind Advisory 5, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Mar 30, 2023, 2:20 AM MDT for 5 counties in Idaho. It took effect at Mar 30, 2023, 12:00 PM MDT. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2023, 2:20 AM MDT (08:20 UTC)
- In effect from
- Mar 30, 2023, 12:00 PM MDT
- Expired
- Mar 31, 2023, 10:01 AM MDT
- In force
- 22 hr
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Cassia County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 69 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 8.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626 WWUS75 KPIH 300820 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 220 AM MDT Thu Mar 30 2023 IDZ056-302200- /O.NEW.KPIH.WI.Y.0005.230330T1800Z-230331T1800Z/ Southern Hills/Albion Mountains- Including the cities of Albion and Almo 220 AM MDT Thu Mar 30 2023 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO NOON MDT FRIDAY... * WHAT...West winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...The south central highlands, including the Albion Mountains. This includes the towns of Albion and Almo. * WHEN...From noon today to noon MDT Friday. Peak wind is expected during the overnight hours. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ055-057-302200- /O.NEW.KPIH.WI.Y.0005.230331T0300Z-230331T1200Z/ Eastern Magic Valley-Raft River Region- Including the cities of Burley, Rupert, Heyburn, Oakley, Malta, Rockland, and Holbrook 220 AM MDT Thu Mar 30 2023 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM MDT FRIDAY... * WHAT...West wind 30 to 35 mph with gusts up to 50 mph expected. * WHERE...The eastern Magic and the Raft River Valleys. This includes the towns of Burley, Rupert, Heyburn, Oakley, Malta, Rockland and Holbrook. It also includes Interstate 84 from the split with Interstate 86 to the Utah border. * WHEN...From 9 PM this evening to 6 AM MDT Friday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
3 follow-up statements
206 WWUS75 KPIH 302025 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 225 PM MDT Thu Mar 30 2023 IDZ056-311800- /O.CAN.KPIH.WI.Y.0005.000000T0000Z-230331T1800Z/ /O.NEW.KPIH.WI.Y.0006.230331T0000Z-230331T1800Z/ Southern Hills/Albion Mountains- Including the cities of Albion and Almo 225 PM MDT Thu Mar 30 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT FRIDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...South Hills and Albion Mountains including but not limited to Albion and Almo. * WHEN...From 6 PM this evening to noon MDT Friday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Patchy blowing snow will be possible especially in the mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ055-057-311800- /O.EXT.KPIH.WI.Y.0005.230331T0000Z-230331T1800Z/ Eastern Magic Valley-Raft River Region- Including the cities of Burley, Rupert, Heyburn, Oakley, Malta, Rockland, and Holbrook 225 PM MDT Thu Mar 30 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT FRIDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Eastern Magic Valley and Raft River Region including but not limited to Burley, Rupert, Heyburn, Oakley, Malta, Rockland, and Holbrook. * WHEN...From 6 PM this evening to noon MDT Friday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Patchy blowing snow will be possible especially in the mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
044 WWUS75 KPIH 310837 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 237 AM MDT Fri Mar 31 2023 IDZ055-057-311800- /O.CON.KPIH.WI.Y.0005.000000T0000Z-230331T1800Z/ Eastern Magic Valley-Raft River Region- Including the cities of Burley, Rupert, Heyburn, Oakley, Malta, Rockland, and Holbrook 237 AM MDT Fri Mar 31 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Eastern Magic Valley and Raft River Region including but not limited to Burley, Rupert, Heyburn, Oakley, Malta, Rockland, and Holbrook. * WHEN...From 6 PM this evening to noon MDT Friday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Patchy blowing snow will be possible especially in the mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ056-311800- /O.CON.KPIH.WI.Y.0006.000000T0000Z-230331T1800Z/ Southern Hills/Albion Mountains- Including the cities of Albion and Almo 237 AM MDT Fri Mar 31 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...South Hills and Albion Mountains including but not limited to Albion and Almo. * WHEN...From 6 PM this evening to noon MDT Friday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Patchy blowing snow will be possible especially in the mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
673 WWUS75 KPIH 311601 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1001 AM MDT Fri Mar 31 2023 IDZ056-311715- /O.CAN.KPIH.WI.Y.0006.000000T0000Z-230331T1800Z/ Southern Hills/Albion Mountains- Including the cities of Albion and Almo 1001 AM MDT Fri Mar 31 2023 ...WIND ADVISORY IS CANCELLED... Winds have died down but expect gusts up to 30 mph to continue. $$ IDZ055-057-311715- /O.CAN.KPIH.WI.Y.0005.000000T0000Z-230331T1800Z/ Eastern Magic Valley-Raft River Region- Including the cities of Burley, Rupert, Heyburn, Oakley, Malta, Rockland, and Holbrook 1001 AM MDT Fri Mar 31 2023 ...WIND ADVISORY IS CANCELLED... Winds have died down but expect gusts of 20 to 30 mph to continue. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Mar 29, 2:27 PM MDT, 11 hours 53 minutes earlier.
Area forecast discussion, Mar 29, 2:27 PM MDT, 11 hours 53 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 227 PM MDT Wed Mar 29 2023 .SHORT TERM...Today through Thursday Night. Early afternoon satellite imagery shows a large area of low pressure working south off the CA coast of which is expected to move onshore tonight into central CA with the 500 mb low favored to track directly overhead for Thursday into ERN ID. A cold front passing through the area this afternoon and evening will help transition any remaining rain showers to all snow as drier conditions fill in behind the front outside of continued mountain snow showers. As the low moves overhead, wrap-around bands of snow will work in throughout the day Thursday with widespread snow showers expected. Snow will be moderate to heavy at times especially in the mountains. Winds steadily increase across the Snake Plain and Magic Valley Thursday morning remaining breezy throughout the day with gusts to around 30 to 40 mph ahead of stronger winds developing in the ERN Magic Valley, South Hills, and Raft River Valley region. Gusts especially Thursday night into early Friday are approaching WIND ADVISORY levels with gusts to around 45 to 55 mph in Cassia County. The ECMWF shows 35 to 45 kt 700 mb developing in this area as the low shifts northeast into MT and WY tightening the pressure gradient. Will continue to monitor for potential product issuance with the strongest winds expected to last for about 9 to 12 hours. Products currently out remain in place with minor adjustments to timing with the only product change being to the lower Wood River Valley downgrading to a WINTER WEATHER ADVISORY over a WINTER STORM WARNING to account for lesser snowfall amounts from Hailey south as opposed to Ketchum. MacKay .LONG TERM...Friday through next Wednesday. Active winter like pattern forecast to continue in the extended with multiple rounds of weather systems expected to move through the region. Saturday looks breezy to windy across eastern Idaho although warmer temps in the valleys should limit any accumulating snow to higher elevations but as we move into Sunday, snow will likely make it down to valley floors with minor accumulations. Potent upper low becomes established over the area Mon - Wed with ample snow chances in the forecast areawide as temperatures will run some 15-20 degrees below normal. Some combination of winter weather advisories and/or winter storm watches/warnings will likely be required for mountain zones throughout much of the extended forecast period. Maybe some hope that behind this system things trend upwards with temperatures and high pressure but still far out in time so won't get too excited just yet. McKaughan && .AVIATION...For the 18Z TAFS through 18Z Thursday. VFR to prevail for a bit longer at KPIH, KIDA and KDIJ before precip gradually overspreads the area later this evening and into the overnight. KSUN and KBYI continue to be impacted with MVFR/IFR conditions associated with lower CIGS and VSBYs from snow and this will likely continue at KSUN for much of the forecast period. Hi-res models show more widespread precip impacting all east Idaho terminals later in the period with MVFR/IFR conditions likely to prevail. McKaughan && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 3 AM MDT Friday for IDZ056>058. Winter Storm Warning until 3 AM MDT Friday for IDZ060. Winter Weather Advisory until 9 PM MDT Thursday for IDZ062>064. Winter Storm Warning until 9 PM MDT Thursday for IDZ066-069- 071>074. Winter Weather Advisory until 9 PM MDT Thursday for IDZ067-068- 070-075. &&
In the hours before
Local storm report, Mar 29, 9:59 PM MDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
959 PM MDT WED MAR 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM SNOW 3 E POCATELLO 42.87N 112.41W
03/29/2023 M2.5 INCH BANNOCK ID NWS EMPLOYEE
&&The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 2:25 PM MDT | Wind Advisory | PIH | Cassia | 20 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.